How common is micturition syncope?

For some people, just coughing, having a bowel movement, or even swallowing can cause them to faint. Micturition syncope is the medical term for fainting (syncope) while urinating or right after urinating (micturition).

These events are rarely a sign of a serious medical condition. Almost always, the loss of consciousness does not last long. In most cases, injuries from falling during loss of consciousness are of greater concern.

Micturition syncope causes more than 8 percent of all episodes of fainting. People who experience it are more prone to fainting under other circumstances, too. Micturition syncope occurs more often in men. It often happens after using the bathroom in the middle of the night or first thing in the morning.

What causes micturition syncope?

While not entirely clear, doctors believe that a low blood pressure and slow heart rate play a role in micturition syncope.

When your bladder is full, your blood pressure and heart rate are higher. When you empty your bladder during urination, your blood pressure and heart rate drop. This drop causes your blood vessels to widen, or dilate.

Blood moves more slowly in dilated blood vessels, so it can pool in your legs. This can affect how much blood reaches your brain, causing fainting.

Blood pressure also decreases when you stand, such as when standing at a urinal or getting up from a toilet.

What triggers a micturition syncope episode?

Identifying triggers for micturition syncope will help you prevent future fainting episodes.

Several factors are considered likely triggers:

  • fatigue or sleep deprivation
  • hunger or fasting
  • alcohol use
  • dehydration
  • painful urination
  • hot weather or a hot environment

Can certain medications cause micturition syncope?

Certain medications and drugs can cause or contribute to micturition syncope.

These include:

  • diuretics
  • beta-blockers
  • drugs used to treat hypertension
  • calcium channel blockers
  • ACE inhibitors
  • nitrates
  • antidepressants
  • antipsychotics
  • alcohol
  • illegal drugs, such as cocaine and narcotics

Talk to your doctor about the risks and benefits of discontinuing these medications or changing to an alternative medication.

What to expect during a micturition syncope episode

If you experience micturition syncope, it likely won’t happen every time you urinate. In fact, it can be a one-time experience. It’s more likely to occur if you’ve been drinking alcohol, getting up from sleeping, or are tired, hungry, or dehydrated.

Many people have symptoms that let them know they’re about to faint, such as:

  • nausea
  • sweating
  • dizziness or light-headedness
  • weakness
  • sickly pallor
  • dimmed vision

If you feel faint, lie down or sit with your head between your knees.

If someone is with you when you are unconscious, they should ease you onto your back and elevate your legs above the heart — about 12 inches. They should also loosen any tight clothing or belts. If you don’t regain consciousness after one minute, they should call 911 or local emergency services.

You should seek medical help immediately if you have:

  • pain in your chest or lower back
  • a severe headache
  • irregular heartbeat
  • difficulty breathing
  • double vision
  • difficulty with speech or movement
  • unconsciousness lasting longer than one minute

When to see your doctor

Most cases of micturition syncope aren’t caused by serious illness. Still, it’s important to see your doctor when it first occurs in order to eliminate any underlying conditions.

Questions you should be prepared to answer are:

  • How long did you lose consciousness?
  • Were you unconscious?
  • How often do you experience these events?
  • Were you standing or sitting when it occurred?
  • Did you have any symptoms just before passing out?
  • Did you have any symptoms immediately following the event?
  • Did anyone witness your syncope?

Your doctor will consider your medical history, health, age, and description of your fainting episodes to determine if testing is needed.

If there is concern about another cause of fainting, your doctor may order an electrocardiogram (ECG or EKG) to check your heart rhythm or an electroencephalogram (EEG) to monitor your brain activity. Issues with brain activity can be a cause of syncope.

Learn more: First aid for unconsciousness »

What else can cause fainting?

Many things can cause fainting, ranging from hot weather to other medical conditions.

Although most people who experience micturition syncope don’t have an underlying condition, it’s important to be aware of these possible conditions:

  • cardiac arrhythmia
  • heart disease
  • blood vessel disease
  • medications
  • hypotension
  • stroke
  • seizure
  • brain tumor

How is micturition syncope treated?

A number of medications have been studied as possible treatments for micturition syncope, including drugs that stabilize blood pressure and medications used to treat chest pain, high blood pressure, and heart failure.

However, none have proven effective in clinical research.

What you can do

Most of the time, micturition syncope is not serious. This is also true of fainting for other reasons, like fainting at the sight of blood or fainting when pregnant.

Although micturition syncope may not be entirely avoidable, there are steps you can take to reduce how often it happens and to protect yourself from injury during an event.